MAUDE Adverse Event Report: COOK INC COOK CUTTING LOOP; GEI UNIT, ELECTROSURGICAL AND ACCESSORIES

COOK INC COOK CUTTING LOOP; GEI UNIT, ELECTROSURGICAL AND ACCESSORIES
Catalog Number CL-2412-KS1
Medical Device Problem Codes Break (1069); Material Fragmentation (1261)
Health Effect - Clinical Codes Foreign Body In Patient (2687); Device Embedded In Tissue or Plaque (3165)
Date of Event 07/20/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).The event is currently under investigation.A follow-up report will be submitted upon receipt of additional information or completion of the investigation.
 
Event or Problem Description
The customer reported during a hysteroscopy procedure while using the cook cutting loop, the resectoscope loop broke off in the patient.The broken portion was retrieved from the patient without consequence.A second cook cutting loop was used.The second resectoscope loop broke off but it could not be found.As reported, these issues contributed to an extended time in surgery.The length of time the surgery was extended has not been provided.As reported, the patient did not experience any adverse effects as a result of these issues.This report is being filed to capture the second loop breakage issue.The first loop breakage report can be found in medwatch report number 1820334-2017-02159.
 
Additional Manufacturer Narrative
Investigation ¿ evaluation: two cook cutting loops were received and physically examined then returned to the supplier for evaluation.A review of complaint history, the device history record, instructions for use, and device specifications was also conducted.The physical examination performed prior to sending the products to the supplier for further analysis found two opened packages labeled rpn cl-2412- ks1.The packages had different label lots, one lot 7837198 and one lot 7104180.One severed cutting loop wire was returned in a specimen cup, it could not be determined which device lot the severed wire is from.The device from lot 7837198, the loop has broken all the way down to the edge of the prongs.The device from lot 7104180, the loop was broken just above the prongs.The supplier evaluation found the device that is related to this complaint has the loop missing and observed that it was also bent.A review of the device history record for lot 7104180 noted 2 non-conformance issues.One item with seal, burnt and the other discolored.Both of the non-conforming items were scrapped.Based on the evidence presented by the sample and the information provided by the supporting documentation, procedural and clinical factors appear to have impacted the event as reported.The instructions for use contains the following warnings and precautions: do not bend or change and angle or shape of the distal end.To do so may cause poor function, damage to the resectoscope and injury to the physician and or patient.Immediately discontinue use if breaks appear in the device.These conditions may allow undirected emission of electrical, rendering the device useless and potentially causing harm to surrounding tissues.There is no indication that a design or process related failure mode contributed to this event.Review of production and quality documentation did not observe any specific issues with current manufacturing or quality controls that may have contributed to this incident.Based on the investigation evaluation, there is no indication that a design or process related failure mode contributed to this event.Current controls for manufacturing are in place to assure functionality; device integrity prior to shipping.Based on the provided information, the root cause is attributed to the device being manipulated post production.Product use or handling related.Per the quality engineering risk assessment, no further action is required.Cook medical has notified the appropriate personnel and will continue to monitor this device via the complaints database for similar complaints.

Brand Name
COOK CUTTING LOOP
Common Device Name
GEI UNIT, ELECTROSURGICAL AND ACCESSORIES
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key6772678
Report Number1820334-2017-02296
Device Sequence Number16347937
Product Code GEI
UDI-Device Identifier00827002462182
UDI-Public(01)00827002462182(17)200417(10)7837198
Combination Product (Y/N)N
Initial Reporter StateWA
Initial Reporter CountryUS
PMA/510(K) Number
K935874
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 03/05/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue NumberCL-2412-KS1
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 07/20/2017
Supplement Date Received by Manufacturer02/06/2018
Initial Report FDA Received Date08/07/2017
Supplement Report FDA Received Date03/05/2018
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age36 DA